Alert archive / Idaho / High Wind Warnings in 2019

High Wind Warning 1, NWS Pocatello, ID

April 26, 20198 counties in Idaho

NWS Pocatello, ID issued this high wind warning at Apr 26, 2019, 2:45 AM MDT for 8 counties in Idaho. It took effect at Apr 26, 2019, 12:00 PM MDT. It was in force for 9 hr. 20 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 26, 2019, 2:45 AM MDT (08:45 UTC)
In effect from
Apr 26, 2019, 12:00 PM MDT
Expired
Apr 26, 2019, 9:00 PM MDT
In force
9 hr
Issued by
NWS Pocatello, ID

Counties Bannock County, ID, Bingham County, ID, Bonneville County, ID, Butte County, ID, Fremont County, ID, Jefferson County, ID, Madison County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 53 km from the middle of the area, began a volume at 08:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 26, 12:55 PM MDTNON-TSTM WND GST 531 Nnw Craters Of Moon, IDMESONET STATION CRA CRATERS OF THE MOON.
Apr 26, 1:50 PM MDTNON-TSTM WND GST 511 Ne Terreton, IDMESONET STATION TER TERRETON.
Apr 26, 2:10 PM MDTNON-TSTM WND GST 521 Sse Arco, IDMESONET STATION ARC ARCO.
Apr 26, 2:30 PM MDTNON-TSTM WND GST 607 S Howe, IDMESONET STATION BAS BASE OF HOWE PEAK.
Apr 26, 2:30 PM MDTNON-TSTM WND GST 609 E Butte City, IDMESONET STATION DEA DEAD MAN CANYON.
Apr 26, 2:44 PM MDTNON-TSTM WND GST 515 Sse Roberts, IDMESONET STATION ITD16 OSGOOD ITD I-15.
Apr 26, 2:45 PM MDTNON-TSTM WND GST 551 N Roberts, IDMESONET STATION ROB ROBERTS.
Apr 26, 3:10 PM MDTNON-TSTM WND GST 5112 E Howe, IDMESONET STATION SAN SAND DUNES.
Apr 26, 3:10 PM MDTNON-TSTM WND GST 512 Nne Sugar City, IDMESONET STATION SUG SUGAR CITY.
Apr 26, 3:25 PM MDTNON-TSTM WND GST 5711 W Osgood, IDMESONET STATION KET KETTLE BUTTE.
Apr 26, 3:25 PM MDTNON-TSTM WND DMG5 Se Ashton, IDWINDS DOWNED A POWER POLE WHICH IGNITED A FIRE. NO OTHER DETAILS KNOWN AT THIS TIME.
Apr 26, 3:30 PM MDTNON-TSTM WND GST 55Thornton, IDMESONET STATION ITD17 THORNTON.
Apr 26, 3:30 PM MDTNON-TSTM WND GST 576 Nw Atomic City, IDMESONET STATION ITD95 HWY 20/26.
Apr 26, 3:30 PM MDTNON-TSTM WND GST 5914 Ne Atomic City, IDMESONET STATION ITD93 TELEGRAPH HILL HWY 20.
Apr 26, 3:45 PM MDTNON-TSTM WND GST 501 Ne Aberdeen, IDMESONET STATION ABE ABERDEEN.
Apr 26, 3:45 PM MDTNON-TSTM WND GST 5716 W Osgood, IDMESONET STATION ITD99 16 W OSGOOD.
Apr 26, 3:55 PM MDTNON-TSTM WND GST 56Atomic City, IDMESONET STATION ATO ATOMIC CITY.
Apr 26, 4:30 PM MDTNON-TSTM WND GST 533 W Taber, IDMESONET STATION TAB TABER.
Apr 26, 4:40 PM MDTNON-TSTM WND GST 5811 Wsw Atomic City, IDMESONET STATION SUM BIG SOUTHERN SUMMIT.
Apr 26, 4:45 PM MDTNON-TSTM WND GST 551 Wsw Poplar, IDMESONET STATION ITD18 4 ESE RIRIE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 8.8 hours before the alert went out and 297 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2019-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 64 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2019-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
64 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
2185 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

930 
WWUS75 KPIH 260845
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
245 AM MDT Fri Apr 26 2019

IDZ052>054-262100-
/O.UPG.KPIH.HW.A.0001.190426T1800Z-190427T0200Z/
/O.NEW.KPIH.HW.W.0001.190426T1800Z-190427T0200Z/
Arco/Mud Lake Desert-Upper Snake River Plain-
Lower Snake River Plain-
Including Mud Lake, INL, Craters of the Moon NM, Idaho Falls, 
Rexburg, St. Anthony, Pocatello, Blackfoot, American Falls, 
Shelley, and Fort Hall
245 AM MDT Fri Apr 26 2019

...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS
EVENING...

The National Weather Service in Pocatello has issued a High Wind
Warning, which is in effect from noon today to 8 PM MDT this
evening. The High Wind Watch is no longer in effect. 

* TIMING AND IMPACTS...This afternoon and evening. Blowing dust is
  expected, which will reduce visibility. High-profile and light
  vehicles will be hard to control, particularly along US-26,
  US-20, Highway 33, Highway 39, and Interstate 15 where strong 
  crosswinds will exist. Minor property damage will be possible.
 
* WINDS...Sustained southwest winds of 30 to 40 mph with gusts of
  45 to 55 mph are expected.

* LOCATIONS...The Arco and Mud Lake Desert and Snake River Plain,
  including but not limited to Craters of the Moon, Atomic City,
  Idaho National Laboratory, American Falls, Aberdeen, Pocatello,
  Chubbuck, Fort Hall, Blackfoot, portions of the Fort Hall
  Reservation, Idaho Falls, Roberts, Rigby, Ririe, Rexburg, and 
  St. Anthony. This includes Interstate 86 between American Falls 
  and Pocatello, and Interstate 15 from Pocatello north to Camas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected.
Sustained wind speeds of at least 40 mph or gusts of 58 mph or 
more can lead to property damage and very difficult driving
conditions for high profile vehicles.

&&

$$

IDZ051-055>057-262100-
/O.UPG.KPIH.HW.A.0001.190426T1800Z-190427T0200Z/
/O.NEW.KPIH.WI.Y.0005.190426T1800Z-190427T0200Z/
Shoshone/Lava Beds-Eastern Magic Valley-
Southern Hills/Albion Mountains-Raft River Region-
Including Shoshone, Richfield, Carey, Burley, Rupert, Heyburn, 
Oakley, Albion, Almo, Malta, Rockland, and Holbrook
245 AM MDT Fri Apr 26 2019

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS
EVENING...

The National Weather Service in Pocatello has issued a Wind
Advisory, which is in effect from noon today to 8 PM MDT this
evening. The High Wind Watch is no longer in effect. 

* TIMING AND IMPACTS...This afternoon and evening. Blowing dust is
  expected, which will reduce visibility. High-profile and light
  vehicles will be hard to control, particularly where a strong 
  crosswind will exist.

* WINDS...Sustained west winds of 25 to 35 mph with gusts of 40 
  to 50 mph are expected.

* LOCATIONS...The Shoshone Lava Beds, Eastern Magic Valley, and
  Raft River Region, including but not limited to Shoshone,
  Richfield, Carey, Oakley, Burley, Heyburn, Declo, Rupert,
  Albion, Malta, and Rockland. This includes portions of
  Interstate 86 and Interstate 84.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds over 30 mph are 
expected. Gusts over 45 mph are possible. Winds this strong can 
make driving difficult, especially for high profile vehicles. Use 
extra caution.

&&

$$

IDZ058-062-262100-
/O.NEW.KPIH.WI.Y.0005.190426T1800Z-190427T0200Z/
Marsh and Arbon Highlands-Blackfoot Mountains-
Including Inkom, McCammon, Downey, Lava Hot Springs, Grace, 
Soda Springs, Henry, and Bone
245 AM MDT Fri Apr 26 2019

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS
EVENING...

The National Weather Service in Pocatello has issued a Wind
Advisory, which is in effect from noon today to 8 PM MDT this
evening. 

* TIMING AND IMPACTS...This afternoon and evening. Blowing dust is
  expected, which will reduce visibility. High-profile and light
  vehicles will be hard to control, particularly where a strong
  crosswind will exist.

* WINDS...Sustained west winds of 25 to 35 mph with gusts of 40 
  to 50 mph are expected.

* LOCATIONS...The Marsh and Arbon Highlands and Blackfoot
  Mountains, including but not limited to Downey, McCammon, Inkom,
  Lava Hot Springs, Grace, Soda Springs, and Bancroft. This
  includes Interstate 15 south of Pocatello and north of Malad.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds over 30 mph are 
expected. Gusts over 45 mph are possible. Winds this strong can 
make driving difficult, especially for high profile vehicles. Use 
extra caution.

&&

$$

KSMITH/Valle
2 follow-up statements
691 
WWUS75 KPIH 261923
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
123 PM MDT Fri Apr 26 2019

IDZ052>054-270300-
/O.EXT.KPIH.HW.W.0001.000000T0000Z-190427T0300Z/
Arco/Mud Lake Desert-Upper Snake River Plain-
Lower Snake River Plain-
Including Mud Lake, INL, Craters of the Moon NM, Idaho Falls, 
Rexburg, St. Anthony, Pocatello, Blackfoot, American Falls, 
Shelley, and Fort Hall
123 PM MDT Fri Apr 26 2019

...HIGH WIND WARNING NOW IN EFFECT UNTIL 9 PM MDT THIS EVENING...

* TIMING AND IMPACTS...for the remainder of this afternoon and
  evening. Blowing dust is expected, which will reduce visibility.
  High-profile and light vehicles will be hard to control,
  particularly along US-26, US-20, Highway 33, Highway 39, and 
  Interstate 15 where strong crosswinds will exist. Minor property
  damage will be possible. 

* WINDS...Sustained southwest winds of 30 to 40 mph with gusts 
  of 45 to 55 mph are expected. 

* LOCATIONS...The Arco and Mud Lake Desert and Snake River 
  Plain, including but not limited to Craters of the Moon, 
  Atomic City, Idaho National Laboratory, American Falls, 
  Aberdeen, Pocatello, Chubbuck, Fort Hall, Blackfoot, portions 
  of the Fort Hall Reservation, Idaho Falls, Roberts, Rigby, 
  Ririe, Rexburg, and St. Anthony. This includes Interstate 86 
  between American Falls and Pocatello, and Interstate 15 from 
  Pocatello north to Camas. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is
expected. Sustained wind speeds of at least 40 mph or gusts of
58 mph or more can lead to property damage and very difficult
driving conditions for high profile vehicles.

&&

$$

IDZ051-055>058-062-270300-
/O.EXT.KPIH.WI.Y.0005.000000T0000Z-190427T0300Z/
Shoshone/Lava Beds-Eastern Magic Valley-
Southern Hills/Albion Mountains-Raft River Region-
Marsh and Arbon Highlands-Blackfoot Mountains-
Including Shoshone, Richfield, Carey, Burley, Rupert, Heyburn, 
Oakley, Albion, Almo, Malta, Rockland, Holbrook, Inkom, McCammon,
Downey, Lava Hot Springs, Grace, Soda Springs, Henry, and Bone
123 PM MDT Fri Apr 26 2019

...WIND ADVISORY NOW IN EFFECT UNTIL 9 PM MDT THIS EVENING...

* TIMING AND IMPACTS...for the remainder of this afternoon and
  evening. Blowing dust is expected, which will reduce visibility.
  High-profile and light vehicles will be hard to control,
  particularly where a strong crosswinds exist. 

* WINDS...Sustained west winds of 25 to 35 mph with gusts of 40 
  to 50 mph are expected. 

* LOCATIONS...The Shoshone Lava Beds, Eastern Magic Valley, and 
  Raft River Region, including but not limited to Shoshone, 
  Richfield, Carey, Oakley, Burley, Heyburn, Declo, Rupert, 
  Albion, Malta, and Rockland. This includes portions of 
  Interstate 86 and Interstate 84. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds over 30 mph are
expected. Gusts over 45 mph are possible. Winds this strong can
make driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$
463 
WWUS75 KPIH 270246
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
846 PM MDT Fri Apr 26 2019


IDZ052>054-270400-
/O.EXP.KPIH.HW.W.0001.000000T0000Z-190427T0300Z/
Arco/Mud Lake Desert-Upper Snake River Plain-
Lower Snake River Plain-
Including Mud Lake, INL, Craters of the Moon NM, Idaho Falls, 
Rexburg, St. Anthony, Pocatello, Blackfoot, American Falls, 
Shelley, and Fort Hall
846 PM MDT Fri Apr 26 2019

...HIGH WIND WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING...

Residual strong winds could still cause some difficult driving
conditions through the late evening, but overall the threat has
greatly diminished.

Potential exists for more strong and gusty winds Saturday
afternoon and evening. Another Wind Advisory may be needed.

$$

IDZ051-055>058-062-270400-
/O.EXP.KPIH.WI.Y.0005.000000T0000Z-190427T0300Z/
Shoshone/Lava Beds-Eastern Magic Valley-
Southern Hills/Albion Mountains-Raft River Region-
Marsh and Arbon Highlands-Blackfoot Mountains-
Including Shoshone, Richfield, Carey, Burley, Rupert, Heyburn, 
Oakley, Albion, Almo, Malta, Rockland, Holbrook, Inkom, McCammon,
Downey, Lava Hot Springs, Grace, Soda Springs, Henry, and Bone
846 PM MDT Fri Apr 26 2019

...WIND ADVISORY WILL EXPIRE AT 9 PM MDT THIS EVENING...

Residual strong winds could still cause some difficult driving 
conditions through the late evening, but overall the threat has 
greatly diminished.


$$

TAX

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this high wind warning went out at Apr 25, 8:30 PM MDT, 6 hours 15 minutes earlier.

Area forecast discussion, Apr 25, 8:30 PM MDT, 6 hours 15 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
830 PM MDT Thu Apr 25 2019

.UPDATE...Quick update this evening mainly to adjust for
precipitation chances the remainder of the evening. Convection
remained south of the Utah border, so decreased threat of showers
and thunderstorms prior to midnight. Convection in northern
NV/southwest OR expected to reach the western edge of the forecast
area between 06-09Z. Have left forecast unchanged for the rest of
the night. Winds still expected to be the main concern in post
frontal environment under influence of strong downward mixing. DMH

&&

.PREV DISCUSSION... /issued 129 PM MDT Thu Apr 25 2019/

SHORT TERM...Tonight through Sunday. Early afternoon satellite
imagery was showing a broad shallow ridge across the region with
isolated convective buildups noted across Nevada. Numerical models
continue to suggest that isolated convective buildups will nose
northward into the south-central highlands late this afternoon and
early this evening and thus have maintained a slight chance mention
of showers in that region this evening. The models also continue to
drive a strong Pacific trough and associated cold front through the
region Friday resulting in very strong winds throughout the Snake
River Plain and South-central Highlands Friday afternoon and
numerous showers and scattered thunderstorms advancing through the
region with the front into the eastern mountains. We anticipate that
High Wind Warning criteria will be met with the frontal passage
Friday with winds gradually settling into Advisory levels within a
couple of hours after the frontal passage. We have continued the
Watch for now and will allow the mid-shift a chance to make the
final call. Temperatures will cool behind the front which should
help alleviate some of the melting on area rivers by Monday (see
more in the Hydrologic discussion below). By Saturday afternoon
gusty winds will return to the Snake River Plain as a low pressure
system slowly drops south out of Canada into the northern Rockies
and then shears east into the Dakotas Sunday. We may see some shower
activity associated with the exiting low up along the divide but
nothing as dramatic as previous model runs were showing earlier in
the week. Temperatures will run at or above normal through Saturday
but then drop below normal Sunday as cooler temps settle into the
region from the north. Huston

LONG TERM...Sunday night through Thursday. Much cooler temperatures
are expected Monday as a mostly dry cold front drops through the
area on Sunday. Expect rain/snow Tuesday into Wednesday morning as
an upper level low drops over the area. Snow levels will be around
5000 to 5500 feet near the Montana line and around 7000 to 8000 feet
along the Utah line. Expect brief dry conditions on Wednesday with
cooler temperatures before models show another system starting to
move through later on Thursday. Temperatures Monday morning will
likely be at or below freezing for most locations including the
Snake River plain. Eastern Magic valley will be near freezing to
around the mid thirties. Temperatures will range from 5 to 15
degrees below normal through the period. Wyatt

AVIATION...Expect high pressure to gradually break down with
increasing clouds. Expect mostly vicinity showers by this evening
and continue into tomorrow morning with a frontal boundary moving
through. Winds will start increasing by mid to late tomorrow morning
with the strongest winds expected tomorrow afternoon. Wyatt

HYDROLOGY...Above normal temperatures will continue through
Saturday with a modest precipitation event expected Friday as a
front pushes east through the region. The models are now holding the
second storm system north of the region Sunday while a third system
digs further south into the region sometime Tuesday for our next
rain event. As a result, river levels will continue to run high at
least through Saturday with improving conditions anticipated Sunday
into Monday as a result of the cooler temperatures. A Flood Warning
continues for the Portneuf River at Pocatello and the Big Wood River
at Hailey (although flooding has now been delayed a day at Hailey).
Numerous other gauges continued to run near bankful including the
Blackfoot River near Henry (where a Flood Advisory continues),
Antelope Creek near Darlington, Willow Ck above Ririe Res (where a
Flood Advisory has been issued), the Snake River downstream of
Palisades Res near Heise, at Lorenzo, near Menan (where a Flood
Advisory has been issued), and at Blackfoot all due to elevated
releases out of Palisades Reservoir. The most recent forecast
hydrographs were advertising near flood conditions Sunday afternoon
on the Henry's Fork near Rexburg. Huston

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from Friday afternoon through Friday evening for
IDZ051>057.

&&

In the hours before

Local storm report, Apr 26, 1:58 AM MDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
158 AM MDT FRI APR 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 AM     HAIL             BELLEVUE                43.47N 114.26W
04/26/2019  E0.50 INCH       BLAINE             ID   TRAINED SPOTTER

&&

VALLE

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 2:45 AM MDTWind AdvisoryPIHBannock, Bingham, Blaine, Bonneville, Caribou, Cassia and 4 more18 hr
Apr 26, 3:24 AM MDTSpecial Weather StatementPIHBingham51 min
Apr 26, 7:30 AM MDTSpecial Weather StatementPIHFremont45 min
Apr 26, 7:57 AM MDTSpecial Weather StatementPIHTeton48 min
Apr 26, 8:25 AM MDTSpecial Weather StatementPIHBear Lake50 min
Apr 26, 11:47 AM MDTSpecial Weather StatementPIHBear Lake43 min
Apr 26, 12:47 PM MDTSpecial Weather StatementPIHCaribou28 min
Apr 26, 12:52 PM MDTSpecial Weather StatementPIHCaribou38 min
Apr 26, 12:58 PM MDTSpecial Weather StatementPIHOneida47 min
Apr 26, 1:08 PM MDTRiver Flood AdvisoryPIHBlaine4 days
Apr 26, 1:12 PM MDTSevere Thunderstorm WarningPIHFranklin, Oneida28 min
Apr 26, 1:30 PM MDTSpecial Weather StatementPIHBear Lake45 min
Apr 26, 1:36 PM MDTSpecial Weather StatementPIHBear Lake54 min
Apr 26, 1:47 PM MDTSpecial Weather StatementPIHFranklin58 min
Apr 26, 2:07 PM MDTSpecial Weather StatementPIHOneida38 min
Apr 26, 2:31 PM MDTSpecial Weather StatementPIHBear Lake, Franklin59 min
Apr 26, 3:14 PM MDTSpecial Weather StatementPIHFremont46 min

Nearby

High Wind Warnings in Idaho, 2019Every high wind warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.